Home

Tvp19 11omslag kijk verder

Tijdschrift voor Psychiatrie 49 (2007) 10, 743 - 751

Review article

Choking caused by antipsychotics

T.J. Timmer, A.J. Fouwels

summary
background
Asphyxia is one of the most serious types of antipsychotic-induced extrapyramidal symptoms.
aim To study the prevalence, course, diagnostics and treatment of asphyxia and dysphagia caused by the use of antipsychotics.
method The relevant literature was retrieved via Medline (1960-2005), using combinations of the (mesh) terms 'antipsychotic agents', 'dystonia', 'parkinson disease', 'secondary', 'dyskinesias', 'drug-induced', 'asphyxia' and the key words 'dysphagia' en 'respiratory'.
results Asphyxia caused by the use of antipsychotics can occur because of spasms of the respiratory muscles or because of an increased risk of choking (dysphagia). These phenomena can occur shortly after patients have started to take antipsychotics, for some time or even for a long time after. Patients who choke frequently or take rapid, irregular breaths interspersed with groans or sighs need to be observed closely. Risk factors are high doses of and long-term use of antipsychotics. Clinical examination of the gag reflex and the respiration contributes very little to an unequivocal diagnosis of swallowing disorders. However, swallowing disorders can be identified reliably by means of videofluoroscopy. Treatment that involves an adjustment of a patient's medication can often be effective.
conclusion Timely recognition of asphyxia is vital for the prevention of a life-threatening complication arising from the use of antipsychotics.

keywords antipsychotic agents, asphyxia, deglutition disorders, dyskinesias, dystonia